Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Wilmington, NC

April 26, 2004Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2004, 4:26 PM EDT for Bladen County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2004, 4:26 PM EDT (20:26 UTC)
Expired
Apr 26, 2004, 5:15 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS52 KILM 262026
SVRILM
NCC017-262115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT MON APR 26 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTHERN BLADEN COUNTY...OR 12 MILES
  NORTHEAST OF ELIZABETHTOWN...AND MOVING NORTHEAST AT 45 MPH.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

LAT...LON 3482 7856 3466 7845 3499 7764 3520 7779

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:30 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 26, 2:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT MON APR 26 2004

.DISCUSSION...
LITTLE DOUBT ABOUT CATEGORICAL POPS FOR TONIGHT. SCATTERED SHOWER
ACTIVITY HAS MOVED INTO THE WESTERN COUNTIES IN ADVANCE OF FROPA
WHILE ISOLATED SHOWERS CONTINUE TO ADVANCE ALONG THE COASTAL
COUNTIES. MAIN RAIN BAND ASSOCIATED WITH THE FRONT STILL TO THE WEST
BUT STEADILY ADVANCING AND SHOULD MOVE INTO THE WESTERN COUNTIES
LATER THIS AFTERNOON AND TO THE COAST TONIGHT. GUIDANCE IS IN FAIRLY
GOOD AGREEMENT AS TO CATEGORICAL POPS THIS EVENING. THINK FRONT WILL
PUSH OFFSHORE WELL AFTER MIDNIGHT TONIGHT. NOT TOO IMPRESSED WITH
CHANCES FOR SEVERE WEATHER...ESPECIALLY ALONG THE COAST WHERE THE
MARINE INFLUENCE WILL PUT A DAMPER ON STRONG CONVECTION.

FOR TUESDAY...WILL BE KEEPING IN LOW CHANCE POPS ALONG THE IMMEDIATE
COAST EARLY IN THE MORNING...THEN RAPID CLEARING FOR THE REMAINDER
OF THE MORNING AS HIGH PRESSURE PUSHES IN FROM THE GULF COAST. HIGH
PRESSURE CENTER MIGRATES OFFSHORE WEDNESDAY. DRY FORECAST WEDNESDAY
THROUGH FRIDAY.

LONG RANGE GUIDANCE IN GOOD AGREEMENT ON NEXT FRONT MOVING INTO THE
AREA LATER ON SATURDAY. WILL GO WITH LOW CHANCE POPS THEN THRU
SUNDAY FOR NOW.

&&

.MARINE...
SURFACE FRONT SLOWLY PROGRESSING TOWARD THE COAST THIS AFTERNOON...
NOT GETTING MUCH HELP FROM SW WINDS ALOFT. IT SHOULD MAKE IT
OFFSHORE AFTER 06Z AS THE UPPER TROF AXIS SHIFTS EAST OF THE
MISSISSIPPI RIVER VALLEY. WINDS HAVE BEEN SLOW TO COME UP AND SEAS
HAVE HELD IN THE 3-4 FT RANGE AT 41013...BUT SMALL CRAFT ADVISORY
WILL REMAIN IN EFFECT AS 5-6 FT SEAS SHOULD BE REACHED THIS EVENING.

CONVECTION OVER THE WATER HAS REMAINED ISOLATED SO FAR BUT WILL
BECOME MORE WIDESPREAD AFTER 00Z. NOT OVERLY EXCITED ABOUT THE
PROSPECTS FOR THUNDER OVER THE WATER AS LAPSE RATES HELD IN CHECK BY
RELATIVELY COOLER SSTS. WINDS SHIFT TO NNW BY AROUND 09Z AND PRECIP
WILL BEGIN SHUTTING DOWN. WINDS REMAIN NW THROUGH TUE AS HIGH
PRESSURE BUILDS IN FROM THE WEST. THE HIGH WILL MOVE OVERHEAD
WED...THEN OFF THE MID-ATLANTIC COAST. SOUTHEAST RETURN FLOW WILL
SET UP THURSDAY THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     61  73  44  68 /  80  30  00  00
LUMBERTON      56  73  43  71 /  80  10  00  00
FLORENCE       57  73  44  71 /  80  10  00  00
MYRTLE BEACH   60  73  46  67 /  80  30  00  00

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

&&

PUBLIC...REK
MARINE...CRM
Hazardous weather outlook, Apr 26, 3:45 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EDT MON APR 26 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-270400-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
345 PM EDT MON APR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS EVENING AND TONIGHT
A COLD FRONT NOW APPROACHING THE FORECAST AREA WILL MOVE ACROSS THE
REGION TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE
EASTERN CAROLINAS ALONG AND IN ADVANCE OF THIS FRONT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH. IN ADDITION...A FEW OF THE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND LOCALIZED FLOODING.

THE POTENTIAL FOR SEVERE WEATHER WILL NO LONGER EXIST ONCE THE FRONT
PUSHES OFF THE COAST EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THIS EVENING AND TONIGHT.

KREITNER

In the hours before

Special weather statement, Apr 26, 3:40 PM EDT, 46 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT MON APR 26 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-270400-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
340 PM EDT MON APR 26 2004

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

A COLD FRONT NOW APPROACHING THE AREA WILL MOVE OFF THE COAST AFTER
MIDNIGHT TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE
EASTERN CAROLINAS AS THE FRONT MOVES INTO THE AREA. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH. IN ADDITION...A FEW OF THE THUNDERSTORMS MAY PRODUCE
LARGE HAIL AND LOCALIZED FLOODING.

PEOPLE ACROSS THE AREA SHOULD CLOSELY MONITOR WEATHER CONDITIONS
LATER TODAY AND THIS EVENING. SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED. ALL PERSONS SHOULD BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

KREITNER

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.